Colorado, 2007

Tornadoes and Heavy Snow in Colorado, March 23 to 25, 2007

March 23 to 25, 2007 · NWS BOU · 9 events in 6 counties and zones

Typical Colorado March weather was observed on the 23rd and 24th, as a storm system moved from Arizona and ejected across Northeast Colorado. Severe thunderstorms preceded this storm system as golfball size hail fell north of Fort Morgan on the 23rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Typical Colorado March weather was observed on the 23rd and 24th, as a storm system moved from Arizona and ejected across Northeast Colorado. Severe thunderstorms preceded this storm system as golfball size hail fell north of Fort Morgan on the 23rd. Locally heavy snow developed in the North-Central Mountains. Storm totals included: 11 inches at Joe Wright, 10.5 inches at Never Summer, and 10 inches at Eldora Ski Area and Winter Park.|As the heavy snow fell in the North-Central Mountains; severe thunderstorms producing tornadoes developed across Northeast Colorado during the early evening hours of the 24th. The severe thunderstorms produced multi-vortex tornadoes which developed over Phillips and Sedgwick Counties. The tornadoes, however, were short lived and weak as they skipped around the area. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 2:10 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 23, 2:10 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI MAR 23 2007

.SHORT TERM...SCATTERED COVECTION MOVING INTO SOUTHERN SECTIONS OF
CWA AT THIS TIME...WILL SPREAD ACROSS REMAINDER OF AREA THIS EVENING.
QUITE A BIT OF LIGHTNING CURRENTLY ACROSS SOUTHWEST COLORADO AND
NORTHERN NEW MEXICO. WILL KEEP EVENING THUNDER IN ZONES. METAR PLOTS
SHOW SURFACE FRONT JUST PASSED CASPER...HEADING SOUTH AND SHOULD GET
INTO NORTHEAST COLORADO AROUND 01Z. SURFACE UPSLOPE TO DEVELOP AND
PROGGED TO INCREASE BEHIND FRONT. RAINSHOWERS SHOULD INCREASE IN
COVERAGE  OVER THE PLAINS AS A RESULT. MOISTURE WILL CONTINUE TO
STREAM NORTHWARD INTO AREA AFTER MIDNIGHT AS DEEP UPPER LOW OVR
DESERT SOUTHWEST MOVES TOWARD COLORADO. MODELS ARE FAIRLY CONSISTENT
IN MOVEMENT AND INTENSITY...WITH LOW OVER SOUTHERN NEW MEXICO BY 12Z
SATURDAY...THEN OVER NORTHEAST COLORADO BY 00Z SUNDAY. ALL THIS
POINTING TO INCREASING EASTERLY UPSLOPE THROUGH AT LEAST 18Z
SATURDAY. GOOD QG ASCENT EXPECTED ACROSS MUCH OF AREA AS A RESULT.
MODELS PAINT QUITE A BIT OF PRECIP OVER EAST SLOPES OF ZONES 33 AND
34 AS WELL AS ALONG FOOTHILLS AND ADJACENT PLAINS. HIGH POPS
CERTAINLY WARRANTED FOR THESE AREAS. SO BIGGEST QUESTION IS WHETHER
TEMPERATURES WILL BE COLD ENOUGH FOR ALL SNOW ACROSS FOOTHILLS.
MODELS CERTAINLY POINTING TOWARD THIS WITH WET BULB ZERO HEIGHTS
LOWERING TO 7000 FEET...AS NOTED BY THE LATEST NAM. SNOW TOTALS
EXCEEDING A FOOT IN SOME AREAS...PARTICULARLY ACROSS WESTERN LARIMER
COUNTY. GIVING INCREASING VERTICAL MOTION AND AVAILABLE
INSTABILITY...SHOULD SEE PERIOD OF DECENT WET SNOW FOR MOUNTAINS AND
FOOTHILLS. OPT FOR WINTER STORM WARNING FOR CENTRAL AND SOUTHERN
MOUNTAINS BEGINNING AT MIDNIGHT WHICH WILL CONTINUE INTO SATURDAY
NIGHT. WINTER STORM WARNING ALSO FOR FOOTHILLS FROM MIDNIGHT TO
SATURDAY EVENING. 7H FLOW GOES NORTHWEST AFTER 18Z SATURDAY...WHICH
EQUATES TO DOWNSLOPE FOR FOOTHILLS. BUT THERE WILL SHOULD BE
SUFFICIENT QG ASCENT TO OFFSET THE DOWNSLOPE. KEPT THE MENTION OF
THUNDER FOR SATURDAY AFTERNOON GIVEN DECENT COLD POOL ALOFT AND
FAIRLY STEEP LAPSE RATES AT LOW LEVELS. POTENTIAL FOR ANY SEVERE
STORMS ACROSS PLAINS LOOKS LOW AS THERE MAY BE TOO MUCH CLOUD COVER
FOR SURFACE DESTABILIZATION.

.LONG TERM...AT 00Z SATURDAY AFTERNOON...BOTH MODELS SHOW THE UPPER
CLOSED LOW CENTERED OVER THE CORNER OF NORTHEASTERN COLORADO ...WITH
AN UPPER TROUGH TRAILING BACK SOUTHWESTWARD INTO SOUTHERN ARIZONA.
BY SUNDAY...NORTHWESTERLY FLOW ALOFT COVERS THE FORECAST AREA.  BY
SUNDAY EVENING THEN CONTINUING THROUGH MONDAY NIGHT...ZONAL FLOW
ALOFT IS PROGGED FOR THE FORECAST AREA. THE VERTICAL VELOCITY FIELDS
SHOW DOWNWARD MOTION FOR THE FORECAST AREA SATURDAY NIGHT THROUGH
SUNDAY EVENING.  AFTER THAT THE VERTICAL VELOCITY IS BENIGN.  BY
SATURDAY EVENING...THE BOUNDARY LAYER FLOW IS ALL DOWNSLOPING FOR
THE FORECAST AREA.  THIS CONTINUES SUNDAY.  BY SUNDAY NIGHT...THE
LOW LEVEL PRESSURE GRADIENT IS WEAK SO NORMAL DIURNAL WIND PATTERNS
SHOULD PREVAIL THROUGH MONDAY NIGHT.  FOR MOISTURE...IT IS ON THE
DECREASE SATURDAY NIGHT...THE GFS HAS MORE.  BY SUNDAY...ITS PRETTY
DRY...SOME MOISTURE LINGERING OVER THE MOUNTAINS...ESPECIALLY ON THE
GFS.  SUNDAY NIGHT THROUGH MONDAY NIGHT THERE IS A BIT ON MID AND
UPPER LEVEL MOISTURE...BUT NOTHING SIGNIFICANT.  THE QPF GRIDS GRIDS
BASICALLY SHOW THE PRECIPITATION OVER BY 06Z SATURDAY NIGHT EXCEPT
FOR A BIT LINGER IN THE HIGHER MOUNTAINS.  THE POPS SATURDAY NIGHT
...THERE IS STILL SOME MOISTURE IN THE MOUNTAINS THROUGH 06Z...AND
THE MOUNTAIN TOP FLOW BECOMES WEST-NORTHWESTERLY.  THIS WILL ENHANCE
THE OROGRAPHICS.  WILL GO WITH LIKELY POPS IN THE HIGH MOUNTAINS
WITH SOME ADDITIONAL ACCUMULATIONS.  BECAUSE OF THIS WILL ALLOW THE
SNOW HIGHLIGHT IN THE HIGH MOUNTAINS TO CONTINUE THROUGH 06Z
SATURDAY NIGHT.  FOR THE PLAINS WILL TAPPER RAINFALL OFF TO NOTHING
THROUGH THE NIGHT SATURDAY.  PERHAPS A BIT QUICK THEN CURRENT GRIDS
SHOW.  FOR TEMPERATURES...SUNDAYS HIGH WARM 4-6 C UP FROM
SATURDAYS READINGS.  MONDAY LOOKS 2-3 C WARMER AGAIN.

THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY OF NEXT WEEK...
SOUTHWESTERLY FLOW ALOFT DOMINATES ON TUESDAY INTO WEDNESDAY...WITH
A DECENT UPPER TROUGH PUSHING ACROSS THE FORECAST AREA WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING DEPENDING ON THE MODEL.  AFTER
THAT NORTHWESTERLY FLOW ALOFT IS PROGGED.  THE MOISTURE DOESNT LOOK
GREAT WITH THE SYSTEM...ESPECIALLY ON THE PLAINS.  WILL HAVE SOME
POPS IN THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY.  NONE ON THE
PLAINS RIGHT NOW.  TEMPERATURES STILL LOOK TO BE COOL WEDNESDAY
...THURSDAY AND FRIDAY WARM A BIT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING LATE TONIGHT
THROUGH SATURDAY NIGHT...ZONES 33 AND 34.
WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY AFTERNOON...ZONES
35 AND 36.

&&

D-L/RJK
Hazardous weather outlook, Mar 23, 9:58 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT FRI MAR 23 2007

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON. SOME OF THE STORMS ACROSS THE FAR NORTHEAST
PLAINS COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. THE
RAIN WILL BE MIXED WITH SNOW ABOVE 10 THOUSAND FEET. THE SHOWERS
WILL BECOME MORE NUMEROUS TONIGHT WITH A FEW THUNDERSTORMS LINGERING
AFTER MIDNIGHT OVER THE FAR NORTHEAST PLAINS.  THE SNOW LEVEL WILL
LOWER TO AROUND 8000 FEET OVERNIGHT...WITH ACCUMULATIONS UP TO 4
INCHES POSSIBLE OVER THE MOUNTAINS AND FOOTHILLS BY SATURDAY
MORNING. A STRONG STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST
TOWARD COLORADO...SPREADING MOISTURE ACROSS THE AREA. IN ADDITION...
A COLD FRONT WILL PUSH SOUTH THROUGH NORTHEAST COLORADO THIS
EVENING...WITH UPSLOPE FLOW DEVELOPING IN ITS WAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
FORECAST AREA SATURDAY.

THE SNOW LEVEL IS EXPECTED TO VARY BETWEEN 7500 AND 8500 FEET
SATURDAY...WITH ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 7 INCHES
POSSIBLE IN THE HIGHER FOOTHILLS AND MOUNTAINS.  PRECIPITATION IS
THEN EXPECTED TO DECREASE SATURDAY NIGHT EXCEPT IN THE MOUNTAINS
WHERE A FEW MORE INCHES OF SNOW WILL BE POSSIBLE OVERNIGHT.

DRY CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH TUESDAY.  THE NEXT
STORM SYSTEM WILL BRING A CHANCE OF PRECIPITATION TO THE FORECAST
AREA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 63 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado, 2 heavy snow. Local standard time, as filed.

Hail, Boulder

When
March 23, 4:24 PM MST
Where
Boulder County, 1.38 mi S of Boulder Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.010, -105.220

Hail, Morgan

When
March 23, 6:15 PM MST
Where
Morgan County, 2.14 mi NNW of Narrows
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -103.910

Hail, Morgan

When
March 23, 6:21 PM MST
Where
Morgan County, 0.87 mi SE of Ft Morgan Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -103.790

Hail, Morgan

When
March 23, 6:23 PM MST
Where
Morgan County, 1.48 mi SSE of Ft Morgan Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.310, -103.790

Heavy Snow, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 24, 12:00 PM MST to March 25, 6:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included 11 inches at Joe Wright Snotel, and 10.5 inches at Never Summer Snotel.

Heavy Snow, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 24, 12:00 PM MST to March 25, 6:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included 10 inches at Eldora Ski Area and Winter Park.

Tornado, Phillips

When
March 24, 3:22 PM MST
Where
Phillips County, 2.61 mi NW of Holyoke
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.610, -102.330

A small tornado touched down but did no damage.

Tornado, Phillips

When
March 24, 3:55 PM MST
Where
Phillips County, 4.15 mi N of Amherst
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
40.740, -102.170

A small tornado touched down but did no damage.

Tornado, Sedgwick

When
March 24, 4:35 PM MST
Where
Sedgwick County, 10.65 mi E of Julesburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.950, -102.070

A small tornado touched down but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12586, 12587, 12588, 12589, 19934, 19935, 12608, 12609, 12610.